COVID-19 mRNA vaccines have been observed to cause menstrual disorders in women, a recent study by the European Medicines Agency (EMA) suggested. The EMA also clarified that the benefit and protection the vaccines provide outweigh the possible risks and side effects they may deliver.
In a meeting conducted by the agency’s Pharmacovigilance Risk Assessment Committee (PRAC), EMA updated its recent study into the effects of the Comirnaty and Spikevax vaccines – adding heavy menstrual bleeding as a side effect.
“Menstrual disorders in general are quite common and they can occur for a wide range of reasons. This includes some underlying medical conditions. Any person who experiences postmenopausal bleeding or is concerned about a change in menstruation should consult their doctor,” a statement from the agency reads.
In December of the previous year, the agency said that they have not established a link between the vaccines and menstrual cycles despite reports from Norway suggesting that women had heavier period flows after taking their COVID-19 shots.
A study conducted earlier this year by the US Cohort on Obstetrics & Gynecology linked vaccines against the coronavirus to slight and unserious changes in the female menstrual cycle.
“For instance, a person used to a 28-day cycle may experience a 29-day cycle after getting the vaccine, meaning their period may begin a day later,” Dr. Alison Edelman of Oregon Health & Science University said in a report by Reuters.
The data was collected from 4,000 smartphone application users who tracked their menstrual cycles. The change, however, seemed temporary and minimal.
In a DZMM Teleradyo interview, a member of the Department of Health (DOH) Technical Advisory Group, Dr. Anna Ong-Lim said that menstrual irregularities experienced by females who got vaccinated by Pfizer and Moderna are transient and can be normalized.
However, Lim admitted that these side effects can also take six months for some cases, but for the majority, it was for only a short period and has been sighted in people who have received both primary and booster shots of the vaccine.
Some young adult women reported that after getting vaccinated by Pfizer and Moderna, their menstruation got shorter but its side effects such as dysmenorrhea worsened.
“Before the vaccination, my menstruation lasted for seven days but now [after getting vaccinated] it was cut short to three days but the pain got worse,” Axii, 21, said when asked about the condition of her menstruation after getting shots of the mRNA vaccines. She also said that she has been experiencing these side effects for months now.
Lim also addressed the reports of young girls, as early as nine years old, undergoing menstruation earlier than expected after receiving doses of the vaccine.
“The parents should be educating their children about what is happening to their bodies and the changes they’re going through while still young,” she said.
The DOH and other local health authorities are encouraging people to report should any other developments occur. Clinical examination of the reports is still ongoing.
EMA stated that menstrual disorders can occur because of different underlying medical conditions such as tiredness and stress. Obstetrician-gynecologist Dr. Yolanda Kirkham also said in a CBC
article that vaccines are not the sole reason why menstrual cycles are
While the vaccines stand to have temporal side effects for those who have taken them, the EMa has clarified that it poses no threat to reproduction and fertility whatsoever. They also recommend for healthcare professionals and patients report any developments on the probable side effects of vaccination on the menstrual cycle. Willie Casas